Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 20, 2018, 6:55 PM EDT for Jennings County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2018, 6:55 PM EDT (22:55 UTC)
- Expired
- Jul 20, 2018, 7:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jennings County, IN
The radar
The Louisville radar (KLVX), 103 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 1:37 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
068
WUUS53 KIND 202255
SVRIND
INC079-202330-
/O.NEW.KIND.SV.W.0067.180720T2255Z-180720T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
655 PM EDT FRI JUL 20 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Jennings County in southeastern Indiana...
* Until 730 PM EDT.
* At 654 PM EDT, a severe thunderstorm was located 8 miles south of
Vernon, or 15 miles southeast of Seymour, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vernon and Paris Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3881 8579 3894 8580 3904 8544 3891 8545
3891 8554 3888 8554 3888 8557 3885 8557
3885 8561 3883 8561 3882 8563 3883 8565
3882 8568 3882 8570 3883 8572
TIME...MOT...LOC 2254Z 262DEG 20KT 3886 8563
HAIL...1.00IN
WIND...60MPH
$$
TDUD2 follow-up statements
662
WWUS53 KIND 202310
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
710 PM EDT FRI JUL 20 2018
INC079-202330-
/O.CON.KIND.SV.W.0067.000000T0000Z-180720T2330Z/
Jennings IN-
710 PM EDT FRI JUL 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHERN JENNINGS COUNTY...
At 709 PM EDT, a severe thunderstorm was located near Vernon, or 15
miles east of Seymour, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Paris Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3888 8580 3896 8545 3891 8545 3891 8554
3888 8554 3888 8557 3885 8557 3885 8561
3883 8561 3882 8563 3883 8565 3882 8568
3882 8570 3883 8572 3881 8579
TIME...MOT...LOC 2309Z 251DEG 14KT 3889 8562
HAIL...1.00IN
WIND...60MPH
$$
TDUD852
WWUS53 KIND 202324
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
724 PM EDT FRI JUL 20 2018
INC079-202334-
/O.EXP.KIND.SV.W.0067.000000T0000Z-180720T2330Z/
Jennings IN-
724 PM EDT FRI JUL 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JENNINGS COUNTY WILL
EXPIRE AT 730 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3888 8580 3896 8545 3891 8545 3891 8554
3888 8554 3888 8557 3885 8557 3885 8561
3883 8561 3882 8563 3883 8565 3882 8568
3882 8570 3883 8572 3881 8579
TIME...MOT...LOC 2324Z 262DEG 20KT 3890 8553
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 4:40 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 4:40 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 440 PM EDT Fri Jul 20 2018 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 300 PM EDT Fri Jul 20 2018 A unseasonably strong low pressure system will bring numerous thunderstorms to central Indiana this weekend. Severe thunderstorms are possible this afternoon and evening. Temperatures will fall to below normal on Saturday in the wake of a cold front, but return to near normal by Monday. More unsettled weather is possible over all or parts of the area next week as a couple of fronts move through. && .NEAR TERM /Remainder of the Afternoon and Tonight/... Issued at 300 PM EDT Fri Jul 20 2018 Main concern this afternoon and tonight will continue to be severe weather as a potent system moves from southeastern Wisconsin to southern Lake Michigan and southern Lower Michigan. Unseasonably strong 90 plus upper jet over Missouri combined with strong instability /mixed layer CAPEs in excess of 3000 j/kg over much of the area/ supports the SPC Day1 moderate severe risk over southeastern parts of the forecast area. The rest of the area is under an enhanced risk, and more importantly, there is a Tornado Watch in effect for southeastern parts of central Indiana through 9 pm. The dry air aloft and strong instability will continue to support large hail and damaging winds as well as tornadoes. So far, a couple of the southeastern storms have produced some rotation and funnel cloud reports. However, no tornadoes have occurred. The cold front will move across the area tonight and should be southeast of the area after 2 am with only a few lingering showers the remainder of the night. With thick post frontal cloud cover, do not think temperatures will fall any lower than the middle and upper 60s. && .SHORT TERM /Saturday through Monday/... Issued at 300 PM EDT Fri Jul 20 2018 Models in good agreement that an upper low will move over the Great Lakes and Ohio Valley this weekend. This will bring scattered to numerous thunderstorms to the area. It also lends high confidence in the below normal blend temperatures. Much of the area will not see 80 degrees Saturday or Sunday. With only weak to moderate instability, do not expect severe weather. There will be another chance of thunderstorms on Monday as another cold front approaches from the northwest. With southerly flow ahead of the front, temperatures should move back to close to normal, into the lower or middle 80s. && .LONG TERM /Monday Night through Friday/... Issued at 303 PM EDT Fri Jul 20 2018 ECMWF shows weak ridging building aloft on Monday Night through Wednesday as the upper low over the deep south weakens slowly. This should result in dry weather with seasonable temperatures for the middle of the work week. By Thursday and Friday...the upper flow becomes nor northwesterly...however forcing dynamics appear quite limited. Thus have trended again toward a dry forecast for now until a stronger forcing signal is seen. Given the NW flow at that time Highs may be slightly cooler than seasonal normals. && .AVIATION /Discussion for the 20/21Z TAF Update/... Issued at 439 PM EDT Fri Jul 20 2018 Update... Increased sustained wind speeds to 25 kts with gusts up to 32 kts at KIND. Previous Discussion... VFR CConditionsarea expected this afternoon during the taf period...however scattered thunderstorms across the area may produce brief MVFR to IFR conditions should they strike a taf site. Confidence for specific timing is not high enough at this time...however we will continue to use a period of VCSH to show the ongoing threat. Low Pressure over Wisconsin is expected to continue to dig southeast toward Indiana tonight...bringing better chances for MVFR Cigs on Saturday as that cloud shield invades. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MK NEAR TERM...MK SHORT TERM...MK LONG TERM....Puma AVIATION...JP/TDUD
Hazardous weather outlook, Jul 20, 5:02 PM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 502 PM EDT Fri Jul 20 2018 INZ021-028>031-035>049-051>057-060>065-067>072-212115- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 502 PM EDT Fri Jul 20 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Severe storms are expected today. Hazards: Large hail, damaging winds, tornadoes, localized flash flooding and frequent lightning. Timing: Thunderstorms are possible through tonight. Severe storms are possible during the evening. Discussion: An unseasonably strong low pressure system will bring strong to severe thunderstorms to central Indiana through tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorms will be possible at times through next week. Severe storms are not expected. However, any storm can produce cloud to ground lightning, brief heavy rain and gusty winds. Discussion: A strong low pressure system will move through the Great Lakes and Ohio Valley this week. After that, a couple of cold fronts are expected to move through the area. This will result in the threat of showers and thunderstorms at times over all or parts of central Indiana next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 20, 6:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
608 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 2 SW CLIFFORD 39.26N 85.90W
07/20/2018 E0.50 INCH BARTHOLOMEW IN PUBLIC
TIME APPROXIMATE. LASTED TWO TO THREE
MINUTES.
&&
BHHLocal storm report, Jul 20, 6:17 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 E LINWOOD 40.20N 85.60W
07/20/2018 MADISON IN EMERGENCY MNGR
BARN DAMAGE NEAR MOONVILLE. TIME IS VERY
ROUGHLY ESTIMATED FROM RADAR. REPORT
RECEIVED BY EM AT 1609 EDT.
&&
BHHLocal storm report, Jul 20, 6:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 E LINWOOD 40.20N 85.60W
07/20/2018 MADISON IN EMERGENCY MNGR
TIME IS ROUGHLY ESTIMATED. SHEET METAL IN
POWER LINES.
&&
BHHLocal storm report, Jul 20, 6:29 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 E LINWOOD 40.20N 85.60W
07/20/2018 MADISON IN EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
E LINWOOD. BARN DESTROYED NEAR MOONVILLE.
MULTIPLE UTILITY LINES AND POLES DOWN IN THE
AREA. TIME IS VERY ROUGHLY ESTIMATED FROM
RADAR. INITIAL REPORT RECEIVED BY EM AT 1609
EDT, FOLLOW UP AT 1633.
&&
BHHLocal storm report, Jul 20, 6:35 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
635 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HEAVY RAIN 2 NW SELMA 40.21N 85.31W
07/20/2018 M4.11 INCH DELAWARE IN EMERGENCY MNGR
RAINFALL TODAY.
&&
BHHLocal storm report, Jul 20, 6:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EDT FRI JUL 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 3 W GENEVA 39.39N 85.78W
07/20/2018 SHELBY IN LAW ENFORCEMENT
SHELBY COUNTY SHERIFF DEPT IS ON SCENE WITH
TREES DOWNS ON 900 S IN THE 1000 TO 2000
BLOCK WEST. TREES ARE LARGE ENOUGH TO
REQUIRE CHAINSAWS FOR REMOVAL. POWER LINES
ARE AFFECTED AND DAMAGED. TIME VERY ROUGHLY
ESTIMATED FROM RADAR.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:09 AM EDT | Special Weather Statement | IND | Vigo | 36 min |
| Jul 20, 10:03 AM EDT | Special Weather Statement | IND | Delaware, Madison | 42 min |
| Jul 20, 10:41 AM EDT | Special Weather Statement | IND | Delaware | 49 min |
| Jul 20, 11:26 AM EDT | Special Weather Statement | IND | Randolph | 49 min |
| Jul 20, 12:24 PM EDT | Special Weather Statement | IND | Bartholomew | 51 min |
| Jul 20, 12:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 50 min |
| Jul 20, 1:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 48 min |
| Jul 20, 1:37 PM EDT | Areal Flood Warning | IND | Bartholomew, Brown, Decatur, Jackson, Jennings | 3 hr |
| Jul 20, 1:50 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 40 min |
| Jul 20, 2:28 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 32 min |
| Jul 20, 4:29 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 31 min |
| Jul 20, 4:54 PM EDT | Severe Thunderstorm Warning | IND | Jennings | 36 min |
| Jul 20, 5:03 PM EDT | Severe Thunderstorm Warning | IND | Delaware | 42 min |
| Jul 20, 6:08 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Jennings | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.